Alert archive / New York / Freezing Rain Advisories in 2013

Freezing Rain Advisory 1, NWS Buffalo, NY

February 10, 201310 counties in New York

NWS Buffalo, NY issued this freezing rain advisory at Feb 10, 2013, 3:52 AM EST for 10 counties in New York. It took effect at Feb 11, 2013, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2013, 3:52 AM EST (08:52 UTC)
In effect from
Feb 11, 2013, 12:00 AM EST
Expired
Feb 11, 2013, 9:50 AM EST
In force
10 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Livingston County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 80 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Feb 10, 1:12 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 10, 1:12 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
112 AM EST SUN FEB 10 2013

.SYNOPSIS...
HIGH PRESSURE WILL BRING MAINLY CLEAR SKIES AND COLD TEMPERATURES
TO THE REGION OVERNIGHT. AFTER A CHILLY START ON SUNDAY...TEMPERATURES
WILL THEN BEGIN TO MODERATE UNDER MOSTLY SUNNY SKIES. AN AREA OF
LOW PRESSURE WILL MOVE THROUGH THE GREAT LAKES LATE SUNDAY NIGHT
AND MONDAY WITH MILD TEMPERATURES AND SOME RAIN. THE RAIN MAY
START AS A BRIEF PERIOD OF FREEZING RAIN IN THE SOUTHERN TIER
VALLEYS AND EAST OF LAKE ONTARIO.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 100 AM...HIGH PRESSURE IS CRESTING ACROSS NEW YORK STATE.
ASOS AND WEBCAMS SUGGEST THERE IS SOME PATCHY FREEZING FOG DURING
THE EARLY MORNING HOURS...MAINLY IN THE DEEPER VALLEYS OF THE
SOUTHERN TIER AND NEAR THE LAKE ONTARIO SHORELINE. THIS SHOULD
CONTINUE TO BE PATCHY THROUGH DAYBREAK AS A SHARPENING INVERSION
IS OFFSET BY WEAK ADVECTION OF DRIER AIR. WHILE VERY LOCALIZED...FREEZING
FOG CAN MAKE ROADS VERY SLICK.

WITH CLEAR SKIES...LIGHT WINDS...AND A FRESH SNOWPACK TEMPERATURES
SHOULD RADIATE NICELY TONIGHT. TEMPERATURES ARE ALREADY WELL BELOW
GUIDANCE...AND WHILE WARM AIR ADVECTION ALOFT WILL PROBABLY SLOW
THE RAPID DROP IN TEMPS WHICH HAPPENED DURING THE EVENING
HOURS...LOWS STILL MAY BE A FEW DEGREES COLDER THAN THEY ARE NOW.
TEMPERATURES WILL VARY SIGNIFICANTLY BY LOCATION...WITH EVEN
SHALLOW VALLEYS 5 OR 10 DEGREES COOLER THAN NEARBY RIDGE LINES.

HIGH PRESSURE WILL DRIFT TO THE EASTERN SEABOARD ON SUNDAY AND
PROVIDE PLENTY OF SUNSHINE WITH SOME INCREASE IN HIGH CLOUDS DURING
THE AFTERNOON. SOUTHERLY RETURN FLOW QUICKLY DEVELOPS...WITH 850MB
TEMPS RISING TO +4C IN THE WEST BY THE END OF THE DAY. AFTER A
CHILLY START...THIS WILL SUPPORT STRONG DIURNAL RECOVERY WITH MANY
AREAS IN WESTERN NY MAKING IT INTO THE UPPER 30S TO LOWER 40S. THE
WARM AIR BE A LITTLE SLOWER TO ARRIVE EAST OF LAKE ONTARIO...WITH
UPPER 20S TO LOWER 30S THERE.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
LOW PRESSURE CENTERED OVER THE SOUTHERN ROCKIES THIS AFTERNOON WILL
MOVE INTO THE CENTRAL PLAINS SUNDAY...THEN LIFT NORTH TOWARD THE
CENTRAL GREAT LAKES SUNDAY NIGHT...BEFORE TRACKING JUST EAST OF
GEORGIAN BAY ON MONDAY.

A 50 TO 60 KNOT LOW LEVEL JET DEVELOPING AHEAD OF THE SURFACE LOW
WILL ADVECT DEEPER MOISTURE FROM THE GULF COAST STATES AND BRING A
SURGE OF RAIN INTO WESTERN AND CENTRAL NEW YORK SUNDAY NIGHT. THE
LEADING EDGE OF THE RAIN WILL REACH WESTERN NEW YORK AROUND
MIDNIGHT...THEN SPREAD TO THE EAST AND WORK INTO THE NORTH COUNTRY
BEFORE DAYBREAK MONDAY. IN THE SHELTERED VALLEYS OF THE SOUTHERN
TIER...SURFACE TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING
FOR A FEW HOURS AFTER THE RAIN BEGINS. THIS WILL RESULT IN A PERIOD
OF FREEZING RAIN BEFORE TEMPERATURES FINALLY RISE ABOVE FREEZING
BEFORE DAYBREAK.

EAST OF LAKE ONTARIO...A MORE WIDESPREAD AREA OF BELOW FREEZING
TEMPERATURES IS EXPECTED TO BE IN PLACE WHEN THE RAIN ARRIVES...AND
IT WILL TAKE LONGER FOR THE COLDER SPOTS TO WARM ABOVE FREEZING. AS
A RESULT...THE THREAT OF ICING FROM FREEZING RAIN WILL BE GREATER
AND MAY CONTINUE INTO MONDAY MORNING. THE LATEST TEMPERATURE
PROFILES ALSO SUGGESTS THAT SLEET MAY MIX IN WITH THE FREEZING RAIN
AT TIMES.

A COLD FRONT THAT WILL BE TRAILING SOUTH OF THE SURFACE LOW IS
FORECAST TO CROSS THE CWA LATE MONDAY MORNING INTO THE EARLY
AFTERNOON. THE LATEST GUIDANCE STILL SUGGESTS THAT THE STEADIEST
PCPN WILL SHIFT EAST OF OUR AREA DURING THE AFTERNOON AS THE DEEPER
MOISTURE ASSOCIATED WITH THE LOW LEVEL JET PUSHES OFF INTO NEW
ENGLAND. AS COLDER AIR ALOFT WORKS EAST ACROSS THE AREA LATER IN THE
AFTERNOON/EARLY EVENING...SCATTERED RAIN SHOWERS WILL BEGIN TO MIX
WITH SNOW OVER WESTERN NEW YORK AND ACROSS THE HIGHER ELEVATIONS
EAST OF LAKE ONTARIO.

THE SURFACE AND UPPER LEVEL LOWS WILL TRACK JUST NORTH OF NEW YORK
STATE MONDAY NIGHT BEFORE SETTLING OVER THE CANADIAN MARITIMES ON
TUESDAY. DEEPER MOISTURE WRAPPING AROUND THE LOW WILL GENERATE
SCATTERED SNOW SHOWERS THROUGH MONDAY NIGHT...WITH THE BEST CHANCE
FOR MINOR ACCUMULATIONS EXPECTED ACROSS THE HIGHER ELEVATIONS EAST
OF BOTH LAKES DUE TO THE WESTERLY UPSLOPE FLOW. SCATTERED SNOW
SHOWERS WILL CONTINUE INTO TUESDAY MORNING...THEN TAPER OFF DURING
THE AFTERNOON AS THE DEEPER SYNOPTIC MOISTURE PULLS AWAY WITH THE
DEPARTING LOW. ANY LINGERING SNOW SHOWERS WILL END TUESDAY NIGHT AS
A WEAK RIDGE OF HIGH PRESSURE AND DRIER AIR WORKS EAST ACROSS THE
AREA.

WINDS...
BREEZY TO WINDY CONDITIONS WILL ALSO IMPACT THE AREA DURING THIS
FORECAST PERIOD. SUNDAY NIGHT INTO MONDAY MORNING...SOUTHERLY WINDS
WILL PICK UP AHEAD OF THE SURFACE LOW AND TRAILING COLD FRONT AS THE
LOW LEVEL JET PUSHES EAST ACROSS WESTERN AND CENTRAL NEW YORK.
BECAUSE WE WILL BE UNDER THE INFLUENCE OF A WARM AIR ADVECTION
PATTERN...THE STRONGER WINDS ALOFT WILL HAVE A DIFFICULT TIME MIXING
DOWN TO THE SURFACE. OCCASIONAL GUSTS UP TO 35 OR 40 MPH ARE
POSSIBLE IN THE FAVORED DOWNSLOPING LOCATIONS ALONG THE LAKE ERIE
SHORE ...BUT WINDS SHOULD STAY BELOW ADVISORY CRITERIA. MORE
SIGNIFICANT WIND GUSTS ARE LIKELY MONDAY NIGHT INTO TUESDAY MORNING
AS THE COLDER AIR DEEPENS...FAVORING THE TRANSFER OF HIGHER WINDS
ALOFT DOWN TO THE SURFACE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WEDNESDAY AND THURSDAY EXPECT MAINLY DRY CONDITIONS AS A WEAK RIDGE
OF HIGH PRESSURE REMAINS IN PLACE ACROSS THE LOWER GREAT LAKES. AN
AREA OF LOW PRESSURE THAT IS FORECAST TO TRACK ACROSS THE MIDDLE
ATLANTIC STATES MAY SPREAD SOME LIGHT SNOW INTO SOUTHERN NEW YORK
STATE WEDNESDAY AND WEDNESDAY NIGHT...BUT WILL HOLD OFF MENTIONING
ANY SNOW AND WILL WAIT TO SEE IF LATER MODEL RUNS CONFIRM THIS
TREND.

A DEVELOPING LOW THAT WILL BE WORKING EAST ACROSS THE GREAT LAKES
WILL BRING A CHANCE FOR RAIN AND SNOW SHOWERS FRIDAY. COLDER AIR
FOLLOWING THIS LOW WILL BRING A CHANCE FOR SNOW SHOWERS AND POSSIBLE
LAKE EFFECT SNOW FRIDAY NIGHT AND SATURDAY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
WITH THE BULK OF ANY LINGERING MVFR LAKE EFFECT CLOUDS ALREADY
HAVING DISSIPATED...VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH
THE OVERNIGHT HOURS AS HIGH PRESSURE CRESTS OVER NEW YORK STATE.
THIS SAID...SOME PATCHY SHALLOW FOG IS CURRENTLY PLAGUING THE KIAG
TERMINAL WITH SOME HIGHLY VARIABLE IFR TO MVFR CONDITIONS...WHICH
WILL PROBABLY CONTINUE FOR AT LEAST PART OF THE REST OF THE NIGHT.

VFR CONDITIONS WILL THEN PREVAIL THROUGH SUNDAY...WITH ONLY A
GRADUAL WEST-EAST INCREASE IN MID AND HIGH CLOUDS OVER TIME.

SUNDAY NIGHT...A SWATH OF RAIN SHOWERS WILL SPREAD EAST ACROSS THE
REGION OVERNIGHT WELL IN ADVANCE OF AN APPROACHING COLD FRONT. WITH
WARMER AIR MOVING IN ALOFT AND SUBFREEZING AIR POSSIBLY HANGING ON
AT THE SURFACE ACROSS INTERIOR SECTIONS...THE RAIN MAY BEGIN AS
FREEZING RAIN IN THE SOUTHERN TIER VALLEYS...AND IN THE FORM OF
FREEZING RAIN AND SLEET EAST OF LAKE ONTARIO.

OUTLOOK...
MONDAY...MVFR WITH PERIODS OF RAIN...MIXED WITH FREEZING RAIN AND
SLEET INITIALLY EAST OF LAKE ONTARIO.
MONDAY NIGHT AND TUESDAY...MVFR IN LIGHT SNOW SHOWERS...WITH IFR
EAST OF LAKE ONTARIO IN MORE PERSISTENT SNOW.
WEDNESDAY AND THURSDAY...MAINLY VFR.

&&

.MARINE...
HIGH PRESSURE WILL BUILD OVER THE LOWER LAKES TONIGHT AND DRIFT
TO THE EAST COAST ON SUNDAY...BRINGING A PERIOD OF LIGHT WINDS AND
FLAT WAVE ACTION.

AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE UPPER GREAT LAKES LATE
SUNDAY NIGHT AND MONDAY. THIS WILL BRING INCREASING SOUTHEAST WINDS
LATER SUNDAY NIGHT WITH MODERATE SOUTHERLIES LASTING INTO MONDAY.
THIS WILL LIKELY BRING MORE SMALL CRAFT ADVISORY CONDITIONS. MONDAY
NIGHT AND TUESDAY A PERIOD OF MODERATE TO STRONG SOUTHWEST WINDS
WILL SWEEP ACROSS THE LOWER LAKES AS LOW PRESSURE MOVES THROUGH
SOUTHERN QUEBEC. THIS WILL BRING A PERIOD OF HIGH END SMALL CRAFT
CONDITIONS WITH WINDS TO 30 KNOTS AND EVEN A SMALL CHANCE OF LOW END
GALES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK/JJR
NEAR TERM...APFFEL/HITCHCOCK/JJR
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...HITCHCOCK/JJR
MARINE...HITCHCOCK/JJR
Hazardous weather outlook, Feb 9, 2:49 PM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
249 PM EST SAT FEB 9 2013

NYZ001>004-010>014-019-085-102000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-SOUTHERN ERIE-
249 PM EST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN AREA OF LOW PRESSURE WILL MOVE FROM THE CENTRAL GREAT LAKES
ACROSS SOUTHERN QUEBEC LATER MONDAY THROUGH TUESDAY MORNING. THIS
MAY PRODUCE WIND GUSTS OF UP TO 40 TO 50 MPH FROM LATER MONDAY
AFTERNOON THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ020-021-102000-
CATTARAUGUS-ALLEGANY-
249 PM EST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BRIEF PERIOD OF FREEZING RAIN IS POSSIBLE MAINLY IN THE COLDER
VALLEYS LATE SUNDAY NIGHT AND EARLY MONDAY MORNING.

AN AREA OF LOW PRESSURE WILL MOVE FROM THE CENTRAL GREAT LAKES
ACROSS SOUTHERN QUEBEC LATER MONDAY THROUGH TUESDAY MORNING. THIS
MAY PRODUCE WIND GUSTS OF UP TO 40 TO 50 MPH FROM LATER MONDAY
AFTERNOON THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005>008-102000-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
249 PM EST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PERIOD OF SLEET AND FREEZING RAIN IS POSSIBLE VERY LATE SUNDAY
NIGHT AND MONDAY MORNING.

AN AREA OF LOW PRESSURE WILL MOVE FROM THE CENTRAL GREAT LAKES
ACROSS SOUTHERN QUEBEC LATER MONDAY THROUGH TUESDAY MORNING. THIS
MAY PRODUCE WIND GUSTS OF UP TO 40 TO 50 MPH FROM LATER MONDAY
AFTERNOON THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-102000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
249 PM EST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN AREA OF LOW PRESSURE WILL MOVE FROM THE CENTRAL GREAT LAKES
ACROSS SOUTHERN QUEBEC LATER MONDAY THROUGH TUESDAY MORNING. THIS
MAY PRODUCE LOW END GALE FORCE WINDS ON LAKES ERIE AND ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:02 AM ESTGale WatchBUF12 hr
Feb 10, 4:02 AM ESTSmall Craft AdvisoryBUF36 hr
Feb 10, 12:36 PM ESTWinter Weather AdvisoryBUFJefferson, Lewis21 hr
Feb 10, 3:45 PM ESTWind AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 6 more36 hr
Feb 10, 3:58 PM ESTGale WarningBUF42 hr

Nearby

Freezing Rain Advisories in New York, 2013Every freezing rain advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.